Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 58, NWS Des Moines, IA

September 3, 2018Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Sep 3, 2018, 5:07 PM CDT for Black Hawk County, Iowa. It took effect at Sep 3, 2018, 10:15 PM CDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Sep 3, 2018, 5:07 PM CDT (22:07 UTC)
In effect from
Sep 3, 2018, 10:15 PM CDT
Expired
Sep 10, 2018, 1:23 AM CDT
In force
6 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Waterloo (ALOI4). The gauge peaked at 16.45 ft at Sep 7, 2018, 2:00 PM CDT.

actionminormoderate10152009/0309/0409/0509/0609/0709/0809/0909/1009/11
Action stage
8.5 ft
Minor stage
13 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05464000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 3, 3:52 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 3, 3:52 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
352 PM CDT Mon Sep 3 2018

.DISCUSSION.../Tonight through Monday/
Issued at 351 PM CDT Mon Sep 3 2018

Surface boundary over southern Iowa is beginning to slowly lift back
north this afternoon and was located from near Muscatine to Pella
and southwest towards Lamoni. This boundary will be around Waterloo
to just north of Ames and Atlantic at midnight. The boundary will
remain the focus for thunderstorm development. While the severe
weather threat is low, the threat for heavy rainfall persists. PWAT
values near to above 2 inches will continue to persist in the
vicinity of the surface boundary. Areas of precipitation will
continue to produce very efficient rainfall rates leading to
additional flooding potential overnight. Have extended the flash
flood watch through 10 pm. The south portion should be able to be
cancelled early while some areas over the north may require an
additional extension.

The boundary will continue to continue to lift north overnight and
will be near the Minnesota border by Tuesday morning. A lull in the
convective activity is expected Tuesday morning for most areas
except possibly the far northwest. Another strong push of moisture
transport will arrive during the day Tuesday and Tuesday night with
a broad area with 2 plus inches or PWAT across central and western
Iowa. This in conjunction with a strong short wave lifting up into
western Iowa by the afternoon and evening. Thunderstorms are
expected to develop and will bring the potential for significant
rainfall over the northwest half of the forecast area.

The remainder of the period is extremely active. The focus for
thunderstorms and heavy rainfall will settle into central and
southern Iowa Wednesday and Thursday as the boundary settles back
south followed by another round of widespread activity Friday into
early Saturday. This pattern may become conducive for a significant
flood event over the forecast area. The events looks consist of
areas with flash flooding and significant ponding and this very well
may transition into a significant mainstem river flooding event
especially in central Iowa and possibly southern Iowa. Still
uncertainly on how the remnants of tropical storm Gordon will impact
the area. Latest projects are that it will stall over the lower Ohio
Valley then may lift north and be the system to impact the state
Friday into early Saturday. The severe weather threat through the
period is low and the secondary concern.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1246 PM CDT Mon Sep 3 2018

Broad area of showers/thunderstorms over central and northeast
Iowa currently should diminish in areal coverage this afternoon be
redevelopment occurs. South should remain mostly precipitation
free through the period. Band of IFR/MVFR cigs are in place across
a large portion of the area. These conditions should improve
through the period as a boundary lifts north across Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for IAZ026>028-
036>039-046>050-058>062-070>075-081>086-092>097.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Sep 3, 3:32 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Mon Sep 3 2018

IAZ004>007-015>017-023>025-033>035-044-045-057-042045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Audubon-
332 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of thunderstorms with heavy rain will occur through
tonight. Severe storms are not expected but heavy rainfall may
cause within bank rises of streams and rivers and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

While occasional strong thunderstorms may be possible at times,
the main concern will be for periods of very heavy rainfall.
Portions of central and northern Iowa are the likeliest to see the
heaviest rainfall amounts Tuesday evening and overnight with
amounts well in excess of 2 inches likely for some.

With very heavy rainfall expected, river flooding and flash flood
threats will increase significantly during those time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

IAZ026>028-036>039-046>050-058>062-070>075-081>086-092>097-042045-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
332 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.

Periods of thunderstorms with heavy rainfall will occur through
tonight. Due to heavy rainfall the past few nights, many local
streams and rivers are rising towards or above bankfull and could
go into flood. In addition, soils are saturated and runoff from
more rain could cause flash flooding. Flash flooding and other
flooding headlines, including river floods, may be necessary.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

While occasional strong thunderstorms may be possible at times,
the main concern will be for periods of very heavy rainfall.
Portions of central and northern Iowa are the likeliest to see the
heaviest rainfall amounts Tuesday evening and overnight with
amounts well in excess of 2 inches likely for some.

With very heavy rainfall expected, river flooding and flash flood
threats will increase significantly during those time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

CURTIS

In the hours before

Local storm report, Sep 3, 1:07 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
107 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       DES MOINES INT AIRPORT  41.54N 93.66W
09/03/2018  M2.31 INCH       POLK               IA   ASOS

            12 HOUR RAINFALL TOTAL.

&&

BF
Local storm report, Sep 3, 2:46 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      1 WNW CEDAR FALLS       42.52N 92.47W
09/03/2018                   BLACK HAWK         IA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED IMAGES OF STALLED
            CARS IN AROUND 1-2 FEET OF WATER. WATER DID
            NOT LOOK TO BE MOVING.

&&
Local storm report, Sep 3, 2:47 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      1 N CEDAR FALLS         42.53N 92.45W
09/03/2018                   BLACK HAWK         IA   BROADCAST MEDIA

            MEDIA, KWWL, RELAYED IMAGES OF STREET
            FLOODING IN CEDAR FALLS. WATER APPEARED TO
            BE FAIRLY RAPIDLY MOVING IN THE IMAGE.

&&
Special weather statement, Sep 3, 4:29 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
429 PM CDT MON SEP 3 2018

IAZ060-061-072>074-083-032230-
Marion IA-Jasper IA-Clarke IA-Polk IA-Madison IA-Warren IA-
429 PM CDT MON SEP 3 2018

...Storms with Locally Heavy Rain Moving through Central Iowa...

At 426 PM CDT, Doppler radar was tracking thunderstorm with
heavy rain over Indianola, moving northeast at 20 mph.

Rainfall amounts of one to two inches in an hour will be possible
with this storm. This will cause significant ponding water on roads,
low visibilities and rapid rises in small stream and creeks.

Locations impacted include...
Newton, Indianola, Altoona, Norwalk, Pleasant Hill, Carlisle,
Bondurant, Mitchellville, Colfax, Monroe, Pleasantville, Prairie
City, Southridge Mall, Iowa Speedway, Prairie Meadows, and Avenue Of
The Saints Event Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4118 9395 4186 9337 4186 9335 4153 9275
      4151 9280 4151 9287 4147 9287 4116 9353
      4116 9356 4115 9356 4106 9374
TIME...MOT...LOC 2126Z 223DEG 18KT 4135 9352

Small
Local storm report, Sep 3, 4:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       2 W MURRAY              41.04N 93.98W
09/03/2018  E4.89 INCH       CLARKE             IA   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT. ESTIMATED THAT 2.5" OF
            THAT WAS IN THE LAST 1 TO 2 HOURS AT TIME OF
            OBSERVATION.

&&

AK
Local storm report, Sep 3, 4:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       1 S MURRAY              41.03N 93.95W
09/03/2018  E2.20 INCH       CLARKE             IA   PUBLIC

            THIS AMOUNT OCCURRED OVER APPROX. 30
            MINUTES.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:32 PM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler24 hr
Sep 3, 4:29 PM CDTSpecial Weather StatementDMXJasper, Warren61 min
Sep 3, 5:07 PM CDTRiver Flood WarningDMXTama7 days
Sep 3, 5:07 PM CDTRiver Flood WarningDMXBlack Hawk5 days
Sep 3, 6:31 PM CDTSpecial Weather StatementDMXPoweshiek44 min
Sep 3, 6:58 PM CDTTornado WarningDMXPoweshiek32 min

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.